Tornadoes · United States · Michigan · 2018
EF1 tornado, Monroe Custer Arpt to South Rockwood, Michigan, September 25, 2018
From Monroe Custer Arpt to South Rockwood, this EF1 tornado ran 4.3 miles across Monroe County on September 25, 2018, touching down at 8:23 PM EDT and reaching 520 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 25, 2018
- Touchdown
- 8:23 PM EDT (00:23 UTC)
- Lifted
- 8:32 PM EDT (00:32 UTC)
- On the ground
- 9 minutes
- Path length
- 4.3 miles (7.0 km)
- Path width
- 520 yards (475 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Monroe County
- Touchdown point
- 41.956, -83.432
- Lift-off point
- 42.010, -83.389
- Record number
- 1809251823-01
The damage survey
38 damage points were recorded along this path by NWS DTX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.
- Soft soil wind estimate of 60-65 mph
- Soft soil wind estimated 60-65 mph
- Loss of roofing material but no uplift of roof decking. Wind speed estimated at 100 mph.
- Overhang above patio flipped onto roof of house. Wind speeds estimated.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A robust upper level trough approached the western Great Lakes on September 25, while low pressure developed over northern Lower Michigan along a cold front draped over the region. Ahead of this cold front, southwest winds brought warm and moist air (dew points exceeding 70 degrees in a few areas) to Southeast Michigan during the daytime and evening hours. This moist air mass paired with ample wind shear was sufficient to generate three tornadoes, impacting northern Monroe and southern Wayne counties.
The path began as weak EF0 damage, mainly to trees, until near Reinhardt and Heiss roads where it became a solid EF0. The tornado reached EF1 strength near Toben and South Stony Creek roads where roofing material was removed leaving exposed trusses and windows that were blown out of homes in the area. Garage doors were also blown in and many trees were damaged and uprooted. EF0 damage to siding and tree limbs was noted before the tornado dissipated near North Stoney Creek road and the railroad|tracks.
An EF0 tornado began in Berlin Township in Monroe County just south of Sigler Road on North Dixie Highway. The tornado moved northeast about 2 miles before exiting Monroe County in South Rockwood. The tornado continue for another 2 miles before dissipating in Wayne County. The tornado remained at EF0 strength throughout the entire path. Damage in Monroe County included multiple limbs and large trees downed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS DTX issued a tornado warning for this county at 00:18 UTC, 5 minutes before the tornado touched down, in force until 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:18 UTC | 01:00 UTC | Tornado Warning | DTX |
| 00:50 UTC | 00:57 UTC | Tornado Warning | DTX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at Sep 25, 6:38 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 25, 6:38 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 638 PM EDT Tue Sep 25 2018 .AVIATION... A moist and weakly unstable environment lies across Se Mi, preceding a cold front now over the western Great Lakes. Multiple convergence areas ahead of the front will pose the risk for thunderstorms prior to frontal passage, which will not occur until 05-09z tonight. Ample low level moisture will also support continued intervals of MVFR (perhaps some IFR) cigs and showers. The passage of the front will end the risk of additional thunderstorms late tonight. Post frontal cold air advection will boost westerly wind gusts (20 knots or greater at times). A gradual lifting of the post frontal inversion due to cold air advection will also result in a slow but steady lifting of the strato cu during the course of Wed morning, like VFR by early afternoon. For DTW...An expansion of a mid cloud deck and embedded showers have worked into metro Detroit, which may be enough to hold off the threat for thunderstorms an hour or two after TAF issuance. The cold front will advance across metro between 09Z and 10Z, veering the winds to the west. There will at least be a chance of thunderstorms at anytime prior to fropa. .DTW THRESHOLD PROBABILITIES... * High for ceiling aob 5000 ft tonight and Wednesday morning. Moderate Wednesday afternoon. * Moderate confidence that thunderstorms will occur through the night but low confidence on timing/coverage. * Low confidence that westerly winds will exceed crosswind thresholds Wednesday morning. && .PREV DISCUSSION... Issued at 403 PM EDT Tue Sep 25 2018 DISCUSSION... Severe weather potential for late afternoon through tonight remains the primary focus for the afternoon forecast package. The overall scenario continues to be strongly conditional on adequate recovery of instability which remains possible but with low confidence. The bottom line is that hourly monitoring of instability trends will be required to continually assess severe weather potential or the lack thereof. That being said, instability is about the only element missing as large scale support and a strong wind field otherwise are more than adequate to support and/or sustain organized convection. Showers and ordinary thunderstorms that moved in from Indiana and NW Ohio continue to fade during mid afternoon while cloud debris further inhibits daytime heating over SE Michigan. This sets up target areas for new development over SW Lower Michigan moving eastward from the lee of Lake Michigan, and over Illinois and western Indiana moving toward the Ohio border region of SE Michigan later in the evening. Expect this would be more discrete convection occuring ahead of the surviving portion of the Iowa MCS that would approach SE Michigan shortly after midnight if adequate downstream instability can be maintained. Mid afternoon hourly mesoanalysis indicates MLCAPE rising slowly from values mostly less than 1000 J/kg across the mid Mississippi Valley into Lower Michigan. This is expected to reach the 1000-1500 J/kg range during the 21-00Z time period as a corridor of steeper mid level lapse rates moves into Lower Michigan from the Midwest. RAP projections indicate 700-500 mb lapse rates in the 7.0-7.5 C/km range along the leading edge of height falls ahead of the advancing upper level trough. The associated cooling aloft could be enough to maintain MLCAPE near 1500 J/kg well into the night along and shortly ahead of the cold front and should be considered the target range to hold for severe potential. It also suggests an advective component of instability into SE Michigan is possible which would be required for new storm development and to maintain storms moving into our area from the west. Other than concerns for instability trends, discrete convection that is able to develop ahead of the Midwest MCS will be within a strong wind profile having both some low level curvature and some mid level length. RAP and NAM sounding projections advertise 0-3 km SRH exceeding 150 m2/s2 and 0-6 km bulk shear exceeding 40 knots, 0-1 km helicity also exceeds 100 m2/s2 with 0-3 km CAPE exceeding 150 J/kg with cloud base on the low side of 3000 ft. These are all thresholds for supercell characteristics and for tornadogenesis, even in low topped convection. This again is strongly conditional on development of adequate instability, which is in doubt, but combined with the other elements of the storm environment remains worthy of the slight risk outlook. Tornado and small hail potential would be secondary to damaging wind if the upstream MCS can hold together. The cold front with this system exits quickly around sunrise Wednesday followed by dry and cooler mid week conditions leading into the extended period characterized by periodic shortwaves ushering in transient shots of cooler temps and attendant opportunities for showers. This will occur within a slowly retrograding background state most evident by the motion of the 591dm high centered near Florida this Friday potentially migrating toward western Texas after Day 7, a scenario that would offer a better opportunity for sustained longwave troughing locally. In the meantime, a steady stream of Pacific energy will keep heights at bay over the Great Lakes as this evolution unfolds. Chance of rain accompanying Friday's fropa will be followed by highs at least 10 degrees below normal for the weekend. A brief warmup will then be tempered by another chance for rain under similar circumstances early next week. MARINE... A cold front will track through the region tonight which will prompt a notable change in conditions over the lakes. Currently, southerly winds are ushering in a warm and moist airmass which will result in scattered showers and thunderstorms into the overnight. Winds will quickly flip around to the northwest late tonight while strengthening as colder air filters in behind the front. The strongest winds remain across the northern Lake Huron basin where gusts will reach around 30 knots Wednesday morning into the afternoon hours. Though a few gusts to gale force are possible, it's appears to be over a very short window so we will continue to hold off on any gale headlines. These elevated northerly winds will build wave heights along a portion of the Lake Huron shoreline prompting a small craft advisory. Northwest winds diminish late Wednesday and Wednesday night as high pressure builds into the region. Winds become southwesterly and strengthen again Thursday in advance of the next cold front. HYDROLOGY... Potential exists for scattered showers and thunderstorms this evening into tonight ahead of a cold front that will sweep through the region early Wednesday morning. Rainfall totals will average around one third of an inch, although any thunderstorm activity could bring very localized higher amounts. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory from 6 AM to 4 PM EDT Wednesday for LHZ421-441. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....SC DISCUSSION...BT/JVC MARINE.......DRK HYDROLOGY....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Sep 25, 4:23 PM EDT, 4 hours before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 423 PM EDT Tue Sep 25 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-260815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 423 PM EDT Tue Sep 25 2018 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight over all of southeast Michigan with a slight risk for severe storms. Damaging wind gusts to 60 mph would be the main hazard, but isolated tornadoes can't be ruled out, especially toward the southern Michigan border. Small hail is also possible as storms move west to east at 40 MPH. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately... Spotter activation may be needed tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 423 PM EDT Tue Sep 25 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a chance of thunderstorms tonight over all marine areas south of Presque Isle. There is a slight risk for severe storms. Wind gusts to 50 knots would be the main hazard, but isolated tornadoes can't be ruled out, especially toward the southern Michigan border. Small hail is also possible as storms move west to east at 35 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for land areas. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
In the hours before
Special weather statement, Sep 25, 6:45 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
645 PM EDT TUE SEP 25 2018
MIZ047-048-053-060-252345-
Bay-Shiawassee-Saginaw-Midland-
645 PM EDT TUE SEP 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY...SAGINAW...
NORTHERN SHIAWASSEE AND MIDLAND COUNTIES...
At 645 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Coleman to near St. Johns. Movement
was northeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Coleman and Sanford around 650 PM EDT.
Edenville around 655 PM EDT.
Henderson around 710 PM EDT.
Bentley, Oakley and Marion Springs around 715 PM EDT.
Chesaning around 720 PM EDT.
St. Charles around 725 PM EDT.
Bridgeport around 740 PM EDT.
Saginaw and Zilwaukee around 745 PM EDT.
Other locations impacted by these storms include Carrollton,
Garfield, Fenmore, Crump, Buena Vista Township, Bombay, Hemlock,
Porter Township, Bennington and Shields.
LAT...LON 4376 8459 4382 8451 4383 8417 4400 8417
4400 8405 4391 8404 4391 8396 4377 8393
4375 8396 4366 8391 4328 8382 4322 8387
4322 8393 4316 8393 4304 8404 4288 8414
4285 8436 4347 8437 4347 8460
TIME...MOT...LOC 2245Z 226DEG 41KT 4374 8453 4293 8456
SCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 00:00Z
0.4 hours before the tornado, 82 km from the path. September 26, 2018.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 1706 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 5.8 K/km
Detroit, MI (KDTX), 12:00Z
11.6 hours after it, 82 km from the path. September 26, 2018.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 18 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -128 m²/s²
- 0-3 km storm-relative helicity
- -120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Monroe (TTF), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:37 UTC | 74.3 | 73.4 | 190° 5 kt | 1011.2 | ||
| 22:57 UTC | 74 | 73 | 200° 10 kt | 1011.2 | -RA | |
| 23:17 UTC | 73 | 71.8 | 170° 5 kt | 1010.8 | -RA | |
| 23:37 UTC | 72.7 | 71.6 | 160° 4 kt | 1010.5 | ||
| 23:57 UTC | 72.5 | 71.2 | 130° 4 kt | 1009.5 | -RA | |
| 00:18 UTC | 73 | 71.8 | 110° 7 kt | 1009.1 | RA | |
| 00:38 UTC | 71.6 | 70.3 | 260° 14 kt | 26 | 1010.5 | +RA |
| 00:58 UTC | 70.7 | 69.4 | 260° 12 kt | 21 | 1010.5 | RA |
| 01:18 UTC | 71 | 69.8 | 230° 9 kt | 17 | 1010.5 | -RA |
| 01:38 UTC | 71.2 | 70.2 | 240° 13 kt | 1010.8 | ||
| 01:58 UTC | 71.6 | 70.3 | 230° 12 kt | 18 | 1011.2 | |
| 02:19 UTC | 71.2 | 70.2 | 230° 8 kt | 1011.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Detroit radar (KDTX), 80 km away, was scanning. The volume nearest the touchdown began at 00:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:23 UTC | TORNADO 1 | 4 Nw Monroe | Monroe, MI | TORNADO TRAVELED 4.3 MILES AND CAUSED EF1 DAMAGE TO ROOFS, WINDOWS, AND GARAGE DOORS ON HOMES NEAR TOBEN AND SOUTH STONEY CREEK RDS IN FRENCHTOWN TOWNSHIP IN ADDITION TO MANY TREES THAT WERE DAMAGED OR UPROOTED. MAXIMUM |
| 00:30 UTC | TSTM WND DMG | 4 Nnw Monroe | Monroe, MI | POSSIBLE TORNADO. 3 HOMES SUSTAINED SIGNIFICANT DAMAGE NEAR TOBEN RD AND SOUTH STONEY CREEK RD. HOMES ARE UNINHABITABLE. |
| 00:35 UTC | HEAVY RAIN 2.29 | 2 E Ypsilanti | Washtenaw, MI | 13 HOUR RAINFALL TOTAL. 1.16 INCHES MEASURED FROM 735PM TO 835PM. |
| 00:42 UTC | TSTM WND DMG | 4 Nne Monroe | Monroe, MI | POSSIBLE TORNADO. MONROE COUNTY CENTRAL DISPATCH REPORTED TREES AND WIRES DOWN IN FRENCHTOWN TOWNSHIP. |
| 00:44 UTC | TSTM WND DMG | 8 Nne Monroe | Monroe, MI | POSSIBLE TORNADO. EXTENSIVE TREE DAMAGE BLOCKING ROADS NEAR LABO RD IN BERLIN TOWNSHIP. |
| 00:45 UTC | TORNADO 0 | 5 S Flat Rock | Monroe, MI | TORNADO TRAVELED 4 MILES FROM BERLIN TOWNSHIP IN MONROE COUNTY TO WAYNE COUNTY NEAR THE BORDER OF BROWNSTOWN TOWNSHIP AND THE CITY OF GIBRALTAR. EF0 DAMAGE WAS EXHIBITED WITH MULTIPLE LIMBS AND LARGE TREES DOWNED ALONG W |
| 00:55 UTC | TORNADO 1 | 4 Ese Flat Rock | Wayne, MI | TORNADO TRAVELED 3.3 MILES FROM W JEFFERSON AVE / GIBRALTAR RD IN GIBRALTAR ACROSS THE DETROIT RIVER TO THE NORTH END OF ELBA ISLAND IN GROSSE ILE TOWNSHIP. EF1 DAMAGE SEEN AT THE BEGINNING OF ITS PATH, INCLUDING MULTIPL |
| 00:56 UTC | TSTM WND DMG | Gibralter | Wayne, MI | POSSIBLE TORNADO. MULTIPLE TREES AND POWERLINES DOWN IN GIBRALTER. |
| 01:00 UTC | HEAVY RAIN 2.55 | Garden City | Wayne, MI | 13 HOUR RAINFALL TOTAL. 1.35 INCHES MEASURED FROM 8PM TO 9PM. |
| 02:23 UTC | HEAVY RAIN 2.48 | Wyandotte | Wayne, MI | HEAVY RAINFALL OF 2.48 INCHES FELL ROUGHLY IN A 1 HR WINDOW FROM 830-930 PM. TOTAL RAINFALL OVER PAST 24-30 HRS WAS 3.46 INCHES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of September 25, 2018
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 25 | 1:26 PM CDT | EF0 | Henry, IA | 0.3 | 20 | |||
| September 25 | 1:30 PM CDT | EF1 | Linn, IA | 0.1 | 20 | $1,000 | ||
| September 25 | 1:53 PM CDT | EF0 | Cedar, IA | 0.1 | 20 | $3,000 | ||
| September 25 | 2:14 PM CDT | EF1 | Henry, IA | 1.1 | 200 | $2,000 | ||
| September 25 | 8:45 PM EDT | EF0 | Monroe, MI | 4.1 | 250 | $300,000 | ||
| September 25 | 8:55 PM EDT | EF1 | Wayne, MI | 3.3 | 200 | $500,000 | ||
| September 25 | 11:53 PM CDT | EF1 | Fentress, TN | 0.5 | 50 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.